Wyoming, 2018

Flash Flood and Hail in Wyoming, May 14, 2018

May 14, 2018 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms produced large hail and torrential rainfall across portions of Albany and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and torrential rainfall across portions of Albany and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 10:35 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 10:35 AM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1135 AM MDT Mon May 14 2018

.SHORT TERM...(Today through Wednesday)
Issued at 300 AM MDT Mon May 14 2018

Overnight water vapor loop showed a stationary upper low centered
over UT/NV and broad low amplitude upper ridge over the Mid-South.
Modest southwest flow aloft was advecting ample Pacific moisture
into the region. Lift from weak disturbances ejecting northeast from
the base of the western CONUS trough produced scattered convection
from northeast CO into NE, with more isolated convection over south
central WY. Light winds and a moist boundary layer led to the formation
of low stratus and light fog formed over portions of east central and
southeast WY. Additional fog/low cloud development will occur across
portions of the NE Panhandle into the early morning hours.

The 00Z short range models/ensembles maintain the status quo for the
next 24 to 48 hours as the Great Basin upper low slowly weakens as
it drifts north toward OR/ID. Weak diffluent flow aloft and steering
flow will prevail through Tuesday. The NAM progs MUCAPE values of
1000-1500 j/kg and weak 0-6km shear across south central and southeast
WY this afternoon, and southeast WY and far western NE Panhandle Tuesday
afternoon. Precip water values rise to around 0.75" along and east of
the Laramie Range today and Tuesday. Model soundings indicate slow/erratic
cell motions, so the potential exists for locally heavy rainfall with
some of the showers and tstorms. Due to saturated grounds from recent
rainfall, there is a low to moderate risk for minor flooding from
runoff. The severe threat is fairly low given the weak shear profiles,
but cannot rule out small hail and gusty winds with the stronger
convection. It will remain cool today with highs mostly in the 60s.
A warming trend commences Tuesday as 700mb temperatures rise to 4 to
8 deg Celsius. Wednesday, weak ridging aloft will tend to keep most
convection capped, with the exception of parts of eastern WY into
northwest NE where isolated afternoon tstorms may erupt. 700mb
temperatures rise to 6 to 10 deg Celsius Wednesday afternoon, with
high temperatures in the 70s to around 80.

.LONG TERM...(Wednesday night through Sunday)
Issued at 230 AM MDT Mon May 14 2018

Daily chances for showers and thunderstorms will exist particularly
in the Thursday through Saturday time period as an upper low or trough
holds over the western CONUS with periodic weak impulses rotating around
and across the region. Most widespread rain looks to occur later Friday
into Saturday when a cold front passes across and leaves a favorable
overrunning pattern across much of the CWA. Saturday should be the
coolest day with the cool surface high settling down the high plains.
Warmer and somewhat drier weather expected to return Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM MDT Mon May 14 2018

Latest radar loop was showing a few showers and thunderstorms
developing over the mountain ranges. The latest HRRRX is showing
this convection spreading east during the afternoon. May see some
pea to marble size hail occur with this convection as it moves
east this afternoon. The instability is progged to be a little
greater than yesterday in areas along and east of the Laramie
Range which could favor a bit stronger storms along with heavy
rainfall. The HRRRX also shows this convection spreading east into
the Nebraska panhandle this evening similar to yesterday. After
the convection moves out of the picture we will once again see
some patchy fog.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Mon May 14 2018

No fire weather concerns for much of the upcoming week with non-critical
humidities, winds, and fuels in green-up. Isolated to scattered mainly
afternoon and evening showers and thunderstorms will develop each day.
Light steering winds today and Tuesday will result in locally heavy
rainfall with the stronger convection over southeast Wyoming. Temperatures
will gradually warm each day through Thursday, then cool Friday and
Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...MAJ
Hazardous weather outlook, May 14, 3:33 AM MST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Mon May 14 2018

NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Mon May 14 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There will be some patchy fog this morning, some locally dense.
Otherwise scattered showers and thunderstorms are expected this
afternoon into this evening. No severe storms are expected but
some locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance for mainly afternoon and evening showers and
thunderstorms will exist mainly through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101>105-109>114-151100-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
433 AM MDT Mon May 14 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance for mainly afternoon and evening showers and
thunderstorms will exist mainly through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 78 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Albany

When
May 14, 12:05 PM MST to 12:08 PM MST
Where
Albany County, 16 mi N of Laramie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.542, -105.590

Penny to quarter size hail was observed north of Laramie.

Hail, Laramie

When
May 14, 1:55 PM MST to 1:58 PM MST
Where
Laramie County, 25 mi ENE of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.279, -104.376

Quarter size hail was observed east of Cheyenne.

Hail, Laramie

When
May 14, 2:30 PM MST to 2:32 PM MST
Where
Laramie County, Gun Barrel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -104.350

Quarter size hail was observed at Gun Barrel.

Flash Flood, Laramie

When
May 14, 3:55 PM MST to 4:55 PM MST
Where
Laramie County, 1.85 mi WSW of Albin to 4.14 mi SW of Albin
Cause
Heavy Rain
Reported by
County Official
Coordinates
41.411, -104.134

Flash flooding was observed south of Albin with water flowing over County Roads 160 and 227.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785725, 785726, 785727, 785728.